New Mexico, 2012Hail in New Mexico, May 21, 2012
May 21, 2012 · NWS EPZ · 1 event in 1 county or zone
A dryline was setup from Hudspeth County, TX north through Western Otero County. A weak disturbance moving through northwest flow aloft provided enough lift to produce a severe thunderstorm with up to half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dryline was setup from Hudspeth County, TX north through Western Otero County. A weak disturbance moving through northwest flow aloft provided enough lift to produce a severe thunderstorm with up to half dollar size hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 21, 1:58 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, May 21, 1:58 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT MON MAY 21 2012
.SYNOPSIS...
MOISTURE MOVED INTO THE REGION LAST NIGHT AND THAT WILL HELP FUEL
SOME EVENING THUNDERSTORMS. A FEW STORMS MAY PRODUCE STRONG WINDS
AND HAIL. WE WILL DRY OUT AND HEAT FOR THE REST OF WEEK.
TEMPERATURES ON TUESDAY AND WEDNESDAY WILL APPROACH 100 IN THE
LOWLANDS. WE WILL SEE VERY WINDY CONDITIONS ON BOTH WEDNESDAY AND
THURSDAY.
&&
.DISCUSSION...
MOISTURE MOVED INTO THE REGION LAST NIGHT ON THE HEELS OF A WEAK
EAST PUSH LAST NIGHT. SO WE HAVE A DECENT AMOUNT OF MOISTURE AND
WITH THE EAST WINDS AT THE SURFACE AND WESTERLY WINDS ALOFT WE
HAVE THE RIGHT MIXTURE FOR SOME PRETTY STRONG TO SEVERE STORMS. NO
REAL FOCUS TO FIRE THE STORMS SO THEY WILL POP HERE AND THERE AND
THEN WE WILL SEE WHAT THE OUTFLOWS ARE ABLE TO POP UP LATER IN THE
EVENING. ON TUESDAY THE WESTERLY SURFACE WINDS WILL BEGIN TO MOVE
BACK INTO THE REGION SO THAT WILL PUSH MOST OF THE MOISTURE EAST
OF THE AREA EXCEPT FOR MAYBE THE SACS WHERE YOU COULD SEE ONE MORE
AFTERNOON OF THUNDERSTORMS. ALSO ON TUESDAY AND AGAIN ON WEDNESDAY
WE WILL SEE TEMPERATURES WELL ABOVE NORMAL WHICH WILL PUT OUR
LOWLAND TEMPERATURES NEAR 100 DEGREES.
ON WEDNESDAY WE WILL SEE AN APPROACHING UPPER LEVEL STORM SYSTEM
MOVE INTO THE COLORADO ROCKIES WHILE AT THE SAME TIME A STRONG LEE
SIDE TROUGH WILL DEVELOP OVER SOUTHEASTERN COLORADO. THIS WILL
HELP GENERATE VERY STRONG WINDS ON BOTH WEDNESDAY AND THURSDAY.
WEDNESDAY LOOKS LIKE IT WILL BE THE STRONGER OF THE TWO DAYS WITH
WINDS CLOSE TO ADVISORY LEVELS. WITH IT BEING SO WARM ON WEDNESDAY
WE WILL LIKELY SEE LOTS OF BLOWING DUST IN ADDITION TO THE WINDS.
FOR THE WEEKEND A DEEPER TROUGH WILL SETTLE INTO THE WEST WHICH
WILL TURN OUR FLOW TO THE SOUTH. RIGHT NOW THE ECMWF KEEPS THE
MOISTURE PRETTY FAR TO THE EAST WHILE THE GFS AND DGEX ARE STILL
TO THE EAST BUT JUST BARELY. RIGHT NOW I WILL KEEP THE EXTENDED
FORECAST DRY BUT WE WILL NEED TO KEEP AN EYE ON JUST WHERE THE
MOISTURE LOOKS LIKE IT WILL END UP.
&&
.AVIATION...VALID 22/12Z-23/12Z.
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AT ALL TERMINALS.
EAST-SOUTHEAST WINDS WILL CONTINUE THROUGH THE EVENING HOURS.
DEWPOINTS ABOVE 40F WILL REMAIN IN PLACE OVER THE TULAROSA BASIN...
AND POINTS SOUTH AND EAST. THUNDERSTORMS OVER THE HIGHER TERRAIN OF
THE SACRAMENTO MOUNTAINS AND OTERO MESA WILL SLOWLY MOVE INTO THE
LOWER ELEVATIONS THIS EVENING...AND WILL BRING WITH THEM THE THREAT
OF MICROBURSTS AS THEY MOVE INTO THE DRY LOW-LEVEL AIRMASS. THE
RISK FOR THUNDERSTORMS AT AREA TERMINALS...PRIMARILY ELP...IS LOW...
BUT EAST-NORTHEAST OUTFLOW WINDS MAY REACH KELP LATER THIS EVENING.
OTHERWISE...EXPECT TSRA ACTIVITY TO DIE OFF WITHIN A COUPLE HOURS OF
SUNSET. WINDS OVERNIGHT WILL GENERALLY BE LIGHT AND VARIABLE... AND
BECOMING SOUTHERLY TOMORROW...WITH SOUTHWEST WINDS EXPECTED OVER
SOUTHWESTERN NEW MEXICO. WINDS IN THIS AREA MAY BECOME GUSTY LATE
IN THE AFTERNOON... 20 TO 25 KNOTS WITH GUSTS 30 TO 35 KT.
&&
.FIRE WEATHER...
ISOLATED THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE SACRAMENTO
MOUNTAINS...OTERO MESA...AND SAN ANDRES MOUNTAINS OVER THE PAST
COUPLE HOURS. SO FAR JUST SOME MODERATE CU OVER THE GILA REGION
WITH A LITTLE BIT HEALTHIER CU OVER THE BLACKS RANGE. THE THREAT
OF DRY LIGHTNING STRIKES HAS DIMINISHED OVER THE GILA WEST OF THE
BLACKS RANGE...BUT WILL CONTINUE THROUGH THE EARLY EVENING HOURS
ELSEWHERE. LARGE HAIL IS POSSIBLE WITH STORMS OVER THE SACS AND
OTERO MESA...AND STRONG WIND GUSTS WILL BE POSSIBLE OVER LOWLAND
AREAS EAST OF THE RIO GRANDE.
OTHERWISE...THE FOCUS WILL QUICKLY SHIFT TO THE WIND THREAT
BEGINNING IN SOUTHWEST NEW MEXICO TUESDAY AFTERNOON...AND ALL
OTHER ZONES WEDNESDAY AND POSSIBLY THURSDAY. THERE IS A VERY
SLIGHT CHANCE OF DRY LIGHTNING OVER THE SACRAMENTOS TUESDAY
AFTERNOON AS SOME LIMITED RESIDUAL MOISTURE MAY HOLD ON IN
THAT AREA.
RED FLAG WARNINGS HAVE BEEN ISSUED FOR WESTERN ZONES TUESDAY...
AND ALL NEW MEXICO ZONES FOR WEDNESDAY. LEFT THE WATCH IN
PLACE FOR FAR WEST TEXAS WHERE SOME AREAS...ESPECIALLY HUDSPETH
COUNTY...MIGHT JUST FALL SHORT OF CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 72 100 75 100 73 / 10 10 0 0 0
SIERRA BLANCA 67 95 66 95 67 / 20 10 0 0 0
LAS CRUCES 63 98 61 97 61 / 10 0 0 0 0
ALAMOGORDO 64 94 62 93 64 / 20 10 0 0 0
CLOUDCROFT 45 77 43 78 41 / 20 10 0 0 0
TRUTH OR CONSEQUENCES 64 95 63 94 63 / 10 0 0 0 0
SILVER CITY 55 87 56 87 52 / 10 0 0 0 0
DEMING 63 96 59 95 60 / 10 0 0 0 0
LORDSBURG 62 99 57 98 60 / 10 0 0 0 0
WEST EL PASO METRO 72 99 73 97 72 / 10 10 0 0 0
DELL CITY 59 94 61 96 61 / 20 10 0 0 0
FORT HANCOCK 70 101 71 101 70 / 10 10 0 0 0
LOMA LINDA 63 92 62 94 60 / 10 10 0 0 0
FABENS 69 101 72 99 70 / 10 10 0 0 0
SANTA TERESA 67 98 67 97 67 / 10 10 0 0 0
WHITE SANDS HQ 72 95 70 94 71 / 20 10 0 0 0
JORNADA RANGE 58 96 55 94 55 / 10 10 0 0 0
HATCH 61 94 59 93 60 / 10 0 0 0 0
COLUMBUS 67 96 64 96 65 / 10 0 0 0 0
OROGRANDE 69 97 67 98 68 / 20 10 0 0 0
MAYHILL 51 83 50 85 50 / 20 10 0 0 0
MESCALERO 43 82 46 85 44 / 20 10 0 0 0
TIMBERON 46 83 48 85 46 / 20 10 0 0 0
WINSTON 51 87 49 86 49 / 20 0 0 0 0
HILLSBORO 58 88 56 88 55 / 10 0 0 0 0
SPACEPORT 63 94 62 91 63 / 10 0 0 0 0
LAKE ROBERTS 49 91 44 92 45 / 10 0 0 0 0
HURLEY 54 90 50 90 50 / 10 0 0 0 0
CLIFF 46 92 48 90 50 / 10 0 0 0 0
MULE CREEK 42 91 44 90 43 / 10 0 0 0 0
FAYWOOD 55 90 50 90 50 / 10 0 0 0 0
ANIMAS 62 96 57 97 57 / 10 0 0 0 0
HACHITA 60 98 55 97 56 / 10 0 0 0 0
ANTELOPE WELLS 64 98 60 95 60 / 10 0 0 0 0
CLOVERDALE 59 91 57 92 53 / 10 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR NMZ110>113.
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NMZ110-111.
TX...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR TXZ055-056.
&&
BRICE/HARDIMANHazardous weather outlook, May 21, 5:40 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
640 AM MDT MON MAY 21 2012
NMZ412>417-TXZ418>424-221215-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
640 AM MDT MON MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW OF THESE
STORMS COULD PRODUCE PEA SIZE HAIL AND GUSTY WINDS OVER 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY OVER THE SACRAMENTO MOUNTAINS
AND EASTERN HUDSPETH COUNTY. STRONG WINDS AND BLOWING DUST WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
NMZ401>411-211215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
606 AM MDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG WINDS AND BLOWING DUST WEDNESDAY. OTHERWISE NO HAZARDOUS
WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
HEFNER
In the hours before
Special weather statement, May 21, 11:14 AM MST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1214 PM MDT MON MAY 21 2012
NMZ414>416-211915-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
1214 PM MDT MON MAY 21 2012
...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 115
PM MDT...
AT 1203 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CLOUDCROFT.
THIS STORM WAS NEARLY STATIONARY...WITH HEAVY RAINFALL PERSISTING
OVER THE SAME LOCATION.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND LOCALIZED FLOODING.
LOCATIONS IMPACTED INCLUDE...
WEED...
SACRAMENTO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
FAUSETT
Special weather statement, May 21, 1:32 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
232 PM MDT MON MAY 21 2012
NMZ413-414-417-212115-
OTERO MESA NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
232 PM MDT MON MAY 21 2012
...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 315
PM MDT...
AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES EAST OF OROGRANDE...MOVING EAST AT 10
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF CENTRAL OTERO COUNTY.
HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
FAUSETT
Hail, Otero
- When
- May 21, 3:55 PM MST to 4:00 PM MST
- Where
- Otero County, 21.72 mi ESE of Desert
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.039, -105.862
A wide swath of hail from dime to half dollar size was reported 14 miles northeast of Hueco Tanks.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 21, 2012$35,000 · 6 events
- Flash Flooding and Flooding in Virginia, May 21 to 24, 201231 events
- Flash Flood and Hail in North Carolina, May 21, 2012$20,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, May 21, 20121.5 in hail · 15 events
- Hail and Damaging Winds in Alabama, May 21 to 22, 20121 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 21, 2012$8,000 · 1 in hail · 10 events
- Hail in Arkansas, May 21, 2012$15,000 · 1.75 in hail · 1 event
- Hail in Nebraska, May 21, 20121 in hail · 7 events
- Tornado and Hail in Texas, May 21, 2012EF0 · 7 events
- Flash Flooding and Hail in Kentucky, May 21, 2012$1,000 · 1 in hail · 6 events
- Hail in Alabama, May 21, 20121 in hail · 6 events
- Hail in Alabama, May 21, 20121.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383169.